Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Kansas City, MO

May 18, 2017Jackson County, Lafayette County, Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 18, 2017, 10:43 PM CDT for Jackson County, Lafayette County, Ray County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 10:43 PM CDT (03:43 UTC)
Expired
May 18, 2017, 11:30 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 9:41 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS53 KEAX 190343
SVREAX
MOC095-107-177-190430-
/O.NEW.KEAX.SV.W.0072.170519T0343Z-170519T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1043 PM CDT THU MAY 18 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Ray County in west central Missouri...
  Western Lafayette County in west central Missouri...
  Eastern Jackson County in west central Missouri...

* Until 1130 PM CDT

* At 1042 PM CDT, severe thunderstorms were located along a line
  extending from Kearney to near Missouri City to near Lake Lotawana,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Grain Valley, Excelsior Springs, Oak Grove, Richmond, Odessa,
  Lexington, Buckner, Orrick, Wellington, Hardin, Henrietta, Crystal
  Lakes, Sibley, Mayview, Excelsior Estates, Levasy, Woods Heights,
  Lake Lafayette, Rayville and Napoleon.

This includes Interstate 70 in Missouri between mile markers 24 and
48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9421 3942 9421 3952 9376 3893 9374
      3894 9383 3892 9384 3891 9398 3892 9411
      3890 9412
TIME...MOT...LOC 0342Z 245DEG 40KT 3936 9433 3918 9428 3888 9428 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
2 follow-up statements
945 
WWUS53 KEAX 190419
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1119 PM CDT THU MAY 18 2017

MOC095-190429-
/O.CAN.KEAX.SV.W.0072.000000T0000Z-170519T0430Z/
Jackson MO-
1119 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Missouri.

LAT...LON 3924 9402 3945 9408 3952 9376 3919 9375
      3918 9390 3915 9401
TIME...MOT...LOC 0419Z 233DEG 30KT 3945 9397 3935 9390 3923 9385 

$$

MOC107-177-190430-
/O.CON.KEAX.SV.W.0072.000000T0000Z-170519T0430Z/
Ray MO-Lafayette MO-
1119 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EASTERN RAY AND NORTHWESTERN LAFAYETTE COUNTIES...

At 1119 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Cowgill to 6 miles northeast of
Richmond to near Hardin, moving northeast at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Richmond, Lexington, Hardin, Henrietta, Camden, Knoxville and Stet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 9402 3945 9408 3952 9376 3919 9375
      3918 9390 3915 9401
TIME...MOT...LOC 0419Z 233DEG 30KT 3945 9397 3935 9390 3923 9385 

HAIL...<.75IN
WIND...60MPH
 
$$

Hawblitzel
972 
WWUS53 KEAX 190429
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1129 PM CDT THU MAY 18 2017

MOC107-177-190439-
/O.EXP.KEAX.SV.W.0072.000000T0000Z-170519T0430Z/
Ray MO-Lafayette MO-
1129 PM CDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RAY AND NORTHWESTERN
LAFAYETTE COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds to 50 mph are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Missouri.

LAT...LON 3924 9402 3945 9408 3952 9376 3919 9375
      3918 9390 3915 9401
TIME...MOT...LOC 0429Z 245DEG 40KT 3949 9385 3939 9378 3927 9373 

$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:35 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 18, 6:35 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Thu May 18 2017

.Discussion...
Issued at 232 PM CDT THU MAY 18 2017

A rather active weather pattern will commence this evening through
the early weekend, with all modes of severe weather hazards and
flash flooding potential possible.

A large, upper-level low positioned over the Rockies will continue
to deepen as a jet max surges southeastward overhead the
southwestern CONUS. The upper-level system will reach its peak
intensity late Friday, and will be the focus for a multi-day
significant weather event beginning this evening through early
Saturday morning. In the near term, leeside low pressure has
formed over the Texas Panhandle with convection already firing on
the dryline as of Thursday afternoon. This feature will be slow to
propagate in the short term as the upper low matures. Locally
speaking, a warm front extending northeast from this surface
feature has stalled near the I-70 corridor. Weak surface
convergence along this boundary and a 5 to 10 degree dew point
gradient may be sufficient to allow for late afternoon/early
evening thunderstorms to develop near the KC metro. Should storms
develop, a favorable environment could support strong to severe
storms within the vicinity of the stalled front. The main hazard
would reside with strong winds and large hail within any rotating
thunderstorms, including a possible isolated tornado near the warm
front.

The greater certainty is with the setup this evening as energy
ejecting out of the upper low advects overhead the warm front this
evening. Expecting to see convection initiate across eastern Kansas
and western Missouri in the 7 to 8 pm time frame. This will then
push northeastward at a steady pace through the early evening hours.
With the first round of activity, 60 to 65 mph winds are possible
across eastern Kansas and western Missouri, in addition to hail up
to one inch. With ample shear and low-level turning expected near
the warm front, cannot rule out an isolated tornado over eastern
Kansas or western Missouri. This activity will likely taper off
by the late evening before the next round of storms which develop
upstream advect their way into the area overnight. The second
round of activity should remain sub-severe within a worked over
environment, though strong wind gusts remain possible during this
time heading into early Friday morning.

Will see a brief break in the activity Friday morning before the
next round of potential severe weather returns by Friday afternoon.
The warm front will slowly lift northward to Highway 36, bringing the
severe weather threat to northern Missouri, in addition to the
remaining CWA south of the frontal boundary. Friday night may be the
greatest period of concern as the Pacific cold front intersects the
slow moving warm front. This would pose the potential for a few
tornadoes near the warm front, in addition to strong to damaging
winds along the cold front Friday night. The other primary hazard is
with the setup for heavy rainfall through the duration of the
overnight period. This, coupled with rainfall from Thursday night
will lead to rainfall totals between 2 to 3 inches across eastern
Kansas and western Missouri, with locally higher amounts possible.
Have thus issued a Flash Flood Watch from eastern Kansas to
central Missouri through Saturday morning. Will also need to
monitor rising river levels through the early to late weekend.

The pattern will then subside briefly by the latter half of the
weekend before the active pattern resumes early next week.
Additionally, surface temperatures will return to seasonal to just
below seasonal throughout much of next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAY 18 2017

Thunderstorms are expected to move over MCI and MKC in the next
few hours along a warm frontal boundary. Ceilings look to stay VFR
for the first round of storms. A complex of storms over KS will
eventually move through the region around midnight. High winds
could be a threat with these storms but the uncertainty of timing
and intensity will keep any high winds out of the TAF until a
solid solution is known. These storms will take 3-4 hours to clear
out of the region with MVFR ceilings filling in behind this
boundary. These ceilings will last through most of the afternoon
on Friday with STJ seeing possible IFR ceilings in the late
morning timeframe. Another warm frontal boundary will be pushing
through Friday afternoon with TS added to all TAFS through the end
of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 1 AM CDT Friday through Saturday morning
     for MOZ011>014-020>023-028>031-037>039-043>045-053-054.

&&

Discussion...Welsh
Aviation...Barham
Hazardous weather outlook, May 18, 4:30 AM CDT, 18 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Thu May 18 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-190930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Thu May 18 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will become increasingly likely this evening into the
 early overnight hours across the outlook area. These storms may be
 strong to severe, and may be capable of producing strong straight-
 line winds, hail, and a few brief tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another round of thunderstorms is possible Friday evening through
 early Saturday morning. A few storms could become strong to severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 18, 10:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     WEATHERBY LAKE          39.24N 94.70W
05/18/2017  E60 MPH          PLATTE             MO   PUBLIC

            FROM SOCIAL MEDIA

&&

LAFLIN
Local storm report, May 18, 10:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1033 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             PLATTE CITY             39.36N 94.78W
05/18/2017  M1.00 INCH       PLATTE             MO   PUBLIC

&&

SGRANA
Local storm report, May 18, 10:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1035 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     4 NNW GLADSTONE         39.26N 94.58W
05/18/2017  E65 MPH          CLAY               MO   AMATEUR RADIO

&&

LAFLIN
Local storm report, May 18, 10:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     3 NNE GLADSTONE         39.25N 94.54W
05/18/2017  E75 MPH          CLAY               MO   TRAINED SPOTTER

&&

SGRANA
Local storm report, May 18, 10:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             LEXINGTON               39.18N 93.87W
05/18/2017  M0.75 INCH       LAFAYETTE          MO   EMERGENCY MNGR

&&

SGRANA
Local storm report, May 18, 10:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     LIBERTY                 39.24N 94.42W
05/18/2017  E60 MPH          CLAY               MO   TRAINED SPOTTER

&&

SGRANA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:45 PM CDTSevere Thunderstorm WarningEAXPlatte30 min
May 18, 8:57 PM CDTSevere Thunderstorm WarningEAXClay, Platte48 min
May 18, 9:33 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte27 min
May 18, 9:50 PM CDTSevere Thunderstorm WarningEAXPlatte40 min
May 18, 9:55 PM CDTSevere Thunderstorm WarningEAXClay, Clinton35 min
May 18, 10:01 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte29 min
May 18, 10:15 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte, Ray45 min
May 19, 12:15 AM CDTSpecial Weather StatementEAXChariton45 min
May 19, 1:43 AM CDTSpecial Weather StatementEAXHenry17 min
May 19, 9:49 AM CDTRiver Flood WarningEAXCass, Henry, Johnson3 days
May 19, 9:49 AM CDTRiver Flood WarningEAXJohnson, Pettis72 hr
May 19, 9:49 AM CDTRiver Flood WarningEAXCooper, Saline5 days
May 19, 9:49 AM CDTRiver Flood WarningEAXBates, Cass, Henry3 days
May 19, 9:56 AM CDTRiver Flood WarningEAXChariton, Macon4 days
May 19, 9:56 AM CDTRiver Flood WarningEAXDaviess, Gentry70 hr
May 19, 9:56 AM CDTRiver Flood WarningEAXDaviess, Livingston3 days
May 19, 9:56 AM CDTRiver Flood WarningEAXLinn, Livingston5 days
May 19, 9:56 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston24 hr
May 19, 9:56 AM CDTRiver Flood WarningEAXCarroll, Chariton24 hr
May 19, 9:58 AM CDTRiver Flood WarningEAXRay67 hr
May 19, 9:58 AM CDTRiver Flood WarningEAXCarroll3 days
May 19, 9:59 AM CDTRiver Flood WarningEAXCooper59 hr
May 19, 9:59 AM CDTRiver Flood WarningEAXHoward55 hr
May 19, 9:59 AM CDTRiver Flood WarningEAXCooper66 hr
May 19, 10:01 AM CDTRiver Flood WarningEAXBuchanan4 days
May 19, 10:01 AM CDTRiver Flood WarningEAXPlatte5 days
May 19, 10:01 AM CDTRiver Flood WarningEAXPlatte5 days
May 19, 10:07 AM CDTRiver Flood WarningEAXClay, Jackson, Ray5 days
May 19, 10:07 AM CDTRiver Flood WarningEAXChariton, Howard, Saline6 days
May 19, 10:07 AM CDTRiver Flood WarningEAXCooper, Howard5 days
May 19, 4:58 PM CDTSpecial Weather StatementEAXRandolph32 min
May 19, 5:21 PM CDTSpecial Weather StatementEAXSaline24 min
May 19, 5:55 PM CDTSpecial Weather StatementEAXCooper20 min
May 19, 6:13 PM CDTSpecial Weather StatementEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.